Heavy Snow, Western Franklin
- When
- December 11, 8:00 PM EST to December 12, 7:00 AM EST
- Where
- Western Franklin forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.583, -72.592 (the zone’s center; the record gives no point)
Heavy snow affected the higher terrain of western Franklin and western Hampshire counties. Amounts averaged 8 to 10 inches, with as little as 2 to 4 inches reported in the valleys.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOX wrote it up.
Heavy snow affected the higher terrain of western Franklin and western Hampshire counties. Amounts averaged 8 to 10 inches, with as little as 2 to 4 inches reported in the valleys. No damage or injuries were reported.Some specific snowfall totals included 11 inches in Williamsburg; 10 inches in Goshen and Plainfield; 9 inches in Shelburne; and 8 inches in Worthington.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Dec 11, 3:57 PM EST, 4 hours 3 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
357 PM EST WED DEC 11 2002
SHORT TERM TONIGHT AND THU...FINALLY A CONVERGENCE OF SOLUTIONS.
SYSTEM MOVING A BIT FASTER THAN PREVIOUSLY ANTICIPATED. RIDGES AT
700 AND 500MB ALREADY MOVING N OF REGION. BEST OMEGA AND
DEFORMATION ZONE...CURRENTLY OVER SE PA...HEADING OUR WAY...
WITH BURST TO MOVE THROUGH AROUND 06Z TONIGHT. 500 MB TROUGH
GOES NEGATIVE TILT AND REMAINS CLOSED AS IT PIVOTS NE. SYSTEM
TO WIND DOWN 12-16Z.
ETA/GFS QPF ALSO HAS COME INTO LINE...WITH UP 1.25 H20 NW TO
.75 SE. SFC LOW TO BE AN INSIDE RUNNER WHICH MEANS HEAVIER SN AMTS
FOR OUR NW SECTIONS. ETA BUFKIT SOUNDINGS OFFERING A RN EVENT FOR
OUR NW SECTIONS...BUT AFTER APPLYING BOURGOIUN PRINCIPLE...AND SNOW
GROWTH TO OCCUR AS LOW -8C...SPELLS AN ALL SNOW EVENT FOR OUR NW
SECTIONS AND SW NH. OF NOTE IS HOW SOUNDINGS OVER INTERIOR ARE
ISOTHERMAL ALONG THE 0C ISOTHERM. EXPECT SNOW TO BE A WET
SNOW...SO WITH A 1.00 INCH QPF...AND AN 8 TO 1 RATIO...COULD PROVIDE
AN 8 INCH SNOW FALL GIVEN THIS...WILL GO WITH WARNING FOR SW NW AND
NW MASS FOR 4 TO 8 INCHES...BUT LOCALLY COULD SEE 5 TO 10 INCHES.
THANKS MUCH FOR COORDINATION WITH GYX AND ALB
ELSEWHERE IS WHERE IT GETS COMPLICATED. RN/SN LINE...WITH MIXED
IP/FZRA LOOKS TO LINE UP FROM BDL-ORH-AROUND RT 128 CRESCENT (WITHIN
495 CRESCENT)-LWM. SOUTH OF THIS AREA LINE A RAIN EVENT. THIS AREA
WILL BE IN ADVISORY AREA FOR 2-4 INCHES SNOW...BUT MORE IMPORTANTLY
CONCERN IS FOR 1/4 INCH ICE ACCRETION. OF NOTE...NORTHERN MIDDLESEX
COUNTY COULD SEE 3-6 INCHES OF SNOW - NORTH OF 495 CRESCENT.
ON THURSDAY IN THE WAKE OF THE DEPARTING SYSTEM...A WIND ADVISORY
MAY NEED TO BE POSTED FOR CC AND ISLANDS AND S COAST RI.
LONGER TERM /FRI-WED/...HIGH PRES OVER REGION FRI BUT SHORT LIVED.
CLOSED UPPER LOW DIPS SOUTH OVER LOWER MISSISSIPPI VALLEY...
STILL SEPARATE FROM NORTHERN JET STREAM...CATAPULTING FIRTS SFC WAVE
OUT OF GULF STATES TO HEAD NE. COLD POOL DEEPENS CAUSING SFC
REFLECTION TO SLOW AND DEEPEN. PCPN TO MOVE OVER REGION AS EARLY AS
SAT. MEX TEMPS HAVING BEING GETTING A BIT COLDER WITH EACH RUN.
NOT TOO SURPRISING CONSIDERING HOW THIS WEEKEND STORM IS SHAPING UP.
UPPER LOW THEN GOES NEGATIVE TILT BY LATE SAT...CAUSING SFC LOW TO
REALLY WIND UP. WITH SFC LOW STAYING INSIDE THE BENCHMARK...SN OVER
NW TO RA OVER SE AND A MIX INBETWEEN. BUT THE REAL COLD AIR
WAITS IN THE WINGS. BRIEF RESPITE SUN AFTERNOON BEFORE NORTHERN JET
STREAM MAKES IT WAY S. LATER SUN AND INTO MON...AN AMPLIFIED UPPER
TROUGH TO DIP S OVER NE WITH A DEFINED SFC TROUGH. AS THIS ARCTIC
SYSTEM MOVES THROUGH...WOULD NOT BE SURPRISED TO ENCOUNTER SQUALL
LIKE CONDITIONS. AFTER REMNANTS OF SQUALL LIKE CONDITIONS MOVE E
EARLY MON...BENIGHN WX TO FOLLOW THROUGH WED AS HIGH PRES
DOMINATES.
MARINE...COASTAL STORM SHOULD CERTAINLY BRING UP SEAS TONIGHT INTO
THURSDAY. I DO NOT THINK WINDS WILL GET MUCH ABOVE 30 KT
SUSTAINED...BUT THERE SHOULD BE AT LEAST A FEW GUSTS APPROACHING 35
KT...ESPECIALLY ON THE BACK SIDE OF THE STORM. THESE GUSTS WILL
MAINLY AFFECT THE EASTERN WATERS. I EXPECT SMALL CRAFT CONDITIONS
TO DIMINISH HEADING INTO FRIDAY...THEN REDEVELOP AGAIN ON SATURDAY
WITH NEXT COASTAL STORM.
.BOX...
CT...WINTER WX ADVISORY CTZ002-003 OVERNIGHT.
MA...WINTER STORM WARNING MAZ002>004-008-010 OVERNIGHT.
WINTER WX ADVISORY MAZ005>006-009-011>012 OVERNIGHT.
NH...WINTER STORM WARNING NHZ011-012 OVERNIGHT.
RI...NONE.
MARINE...SMALL CRAFT ADVISORY TONIGHT ALL WATERS EXCEPT BOSTON
HARBOR AND NARRAGANSETT BAY.
FCST TEAM:
NEAR TERM...MJ
PUBLIC...KAB
AVIATION/MARINE...BELKCTZ002>004-MAZ002>024-NHZ011-012-RIZ001>007-121130- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAUNTON MA 640 AM EST WED DEC 11 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST NEW HAMPSHIRE... MASSACHUSETTS EAST OF BERKSHIRE COUNTY...NORTHEAST CONNECTICUT AND RHODE ISLAND. .DAY ONE... A WINTER WEATHER ADVISORY IS IN EFFECT FOR TONIGHT FOR THE INTERIOR MERRIMACK RIVER VALLEY TO WORCESTER COUNTY...THE CONNECTICUT RIVER VALLEY IN MASSACHUSETTS AND NORTHERN CONNECTICUT INTO SOUTHERN NEW HAMPSHIRE. LOW PRESSURE WILL DEVELOP OFF THE MID ATLANTIC COAST TODAY. AS THIS LOW FORMS...THE PRECIPITATION SHIELD ASSOCIATED WITH IT WILL PUSH INTO CONNECTICUT...WESTERN MASSACHUSETTS AND RHODE ISLAND THIS AFTERNOON AS A MIXTURE OF RAIN...SNOW...SLEET OR FREEZING RAIN. THE MIXED PRECIPITATION WILL CONTINUE TO PUSH ACROSS THE REMAINDER OF THE REGION TONIGHT. THE HIGHEST THREAT FOR ACCUMULATING SNOW... SLEET AND FREEZING RAIN WILL OCCUR IN THE ADVISORY AREA. SOME LOCATIONS COULD RECEIVE UP TO 3 INCHES OF SNOW AND SLEET BEFORE ENDING EARLY THURSDAY MORNING ACROSS THE CONNECTICUT RIVER VALLEY OF MASSACHUSETTS...WORCESTER COUNTY INTO SOUTHERN NEW HAMPSHIRE...ALONG WITH SOME ACCUMULATION OF FREEZING RAIN. FOR EAST COASTAL AND SOUTHEASTERN MASSACHUSETTS...RHODE ISLAND AND NORTHEASTERN CONNECTICUT...THE PRECIPITATION WILL MAINLY BE IN THE FORM OF RAIN...THOUGH THERE COULD BE A BRIEF MIXTURE WITH SLEET AND SNOW BEFORE ENDING THURSDAY. FOR FURTHER DETAILS ON THE CURRENT WINTER WEATHER ADVISORY IN EFFECT...PLEASE REFER TO THE NWS-TAUNTON WEB SITE AT (ALL LOWER CASE): HTTP://WWW.ERH.NWS.NOAA.GOV/ER/BOX . .SPOTTER CALL TO ACTION STATEMENT... AMATEUR RADIO OPERATORS AND OTHER SKYWARN SPOTTERS SHOULD MONITOR THIS SITUATION AND BE PREPARED TO RELAY REPORTS TO THE NATIONAL WEATHER SERVICE. .DAYS TWO THROUGH SEVEN... ANOTHER AREA OF LOW PRESSURE MAY FORM OFF THE MID ATLANTIC COAST DURING SATURDAY. THIS LOW WILL SLOWLY WORK NORTHEAST...AND MAY AFFECT THE REGION AFTER MIDNIGHT SATURDAY THROUGH SUNDAY INTO MONDAY MORNING. CURRENT FORECASTS SUGGEST THAT THIS LOW MAY MOVE FURTHER SOUTH OUT TO SEA...SO THE HIGHEST THREAT OF ANY PRECIPITATION FROM THIS POTENTIAL STORM COULD OCCUR ALONG THE SOUTH COAST...CAPE COD AND THE ISLANDS. THERE IS A CHANCE OF A MIX OF RAIN...SNOW AND FREEZING RAIN. STAY TUNED FOR FURTHER UPDATES ON THIS POTENTIAL WEATHER EVENT. FOR WATCH/WARNING/ADVISORY THRESHOLDS, PLEASE REFER TO THE FOLLOWING LINK (ALL LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/ER/BOX/WARNINGCRITERIA.SHTML . VALLIER-TALBOT
The national radar mosaic for the moment the first event began.
2 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Massachusetts in 2002Every state in 2002This day in weather historyWarnings in Massachusetts, December 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5324481, 5324482.